Wyoming, 2020

High Wind in Wyoming, February 1, 2020

February 1, 2020 · NWS CYS · 7 events in 7 counties and zones

Prolonged strong wind event continued into 1 February for the wind prone areas of southeast Wyoming. Strong winds expanded out into lower elevations in some areas.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Prolonged strong wind event continued into 1 February for the wind prone areas of southeast Wyoming. Strong winds expanded out into lower elevations in some areas. Peak wind gust was 80 mph at a Union Pacific Railroad sensor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 31, 4:25 PM MST, 7 hours 35 minutes earlier.

Area forecast discussion, Jan 31, 4:25 PM MST, 7 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
425 PM MST Fri Jan 31 2020

.SHORT TERM...(This evening through Sunday)
Issued at 325 PM MST Fri Jan 31 2020

Afternoon WV/IR imagery showed a stout upper ridge from the
southwestern Canadian provinces into the Eastern Pacific. A
upper trough extended from the Upper Midwest to the Southern
Great Plains. Plenty of mid/upper moisture was streaming north
to south over the Rocky Mountains and High Plains. Surface
troughs over the eastern plains of WY and west-central WY
were maintain a tight pressure gradient, with gusty west to
southwest winds. A slight downward trend in the CAG-CPR and
CAG-BRX 850mb gradients resulted in a similar trend in peak
gusts observed during the past few hours. The lull in strong
winds will be short-lived as the low level gradients increase
once again beginning later this evening and continuing through
Saturday afternoon. High Wind Warnings remain in effect for
WY Zones 106, 110, 116 and 117 through 8 AM Sunday morning.
Aside from the winds, rising 1000-500mb thicknesses and 700mb
temperatures combined with downsloping winds will result in
above normal temperatures east of the Laramie Range Saturday
and Sunday.

.LONG TERM...(Sunday night through Friday)
Issued at 325 PM MST Fri Jan 31 2020

Forecast challenges deal with timing/track of arctic front and
CO low pressure system, and their impacts. Upper trough along
West Coast deepens as it moves into the Great Basin early Monday
morning, with a closed low tracking east from UT across CO and
northeast into the Central Great Plains late Tuesday. The arctic
cold front moves south through the CWA Sunday evening, with
quick transition from rain to snow in its wake. There is the
potential for moderate to heavy snow Sunday night through Monday
afternoon from south central through east central WY. Depending
on the exact track of the low pressure system, snowfall over
higher elevations including the Pine and Cheyenne Ridges may be
further enhanced by upslope flow. Gusty northeasterly winds will
create blowing snow, along with sharply colder temperatures. Per
collaboration with WFOs RIW and UNR, issued a Winter Storm Watch
for Sunday evening through early Tuesday morning for areas along
and west of a Lusk-Wheatland-Arlington-Baggs line. Snow tapers
off from northwest to southeast Tuesday, along with high temperatures
from the mid teens to mid 20s as 700mb temperatures bottom out
around -20C. A slow but modest temperature moderation follows for
the latter half of the week, accompanied by potentially strong
winds for the southeast WY wind-prone areas. Embedded shortwaves
within the fast northwest flow aloft may trigger snow showers for
the higher elevations, as well as portions of east central WY and
far northern NE Panhandle.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 422 PM MST Fri Jan 31 2020

Wyoming TAFS...VFR, with occasional IFR in blowing snow at
Rawlins until 03Z. Wind gusts to 42 knots.

Nebraska TAFS...VFR. Wind gusts to 30 knots until 03Z, then to 30
knots after 15Z Saturday.

&&

.FIRE WEATHER...
Issued at 230 PM MST Fri Jan 31 2020

Periods of strong and gusty winds will continue for portions of
southeast Wyoming through Sunday morning. Warmer temperatures are
expected this weekend, with highs from the mid 50s to mid 60s east
of the Laramie Range. Minimum relative humidities will range from
20 to 30 percent Saturday and 15 to 25 percent Sunday. Near-critical
fire weather conditions are expected Sunday across much of Laramie,
Kimball and Cheyenne counties. A strong low pressure system moving
through Colorado and arctic cold front moving south across the region
Sunday night and Monday will bring sharply colder temperatures and
periods of snow. The snow may be moderate to heavy at times, along
with blowing snow. Colder than normal temperatures, snow cover and
non-critical humidities will preclude fire weather concerns much
of next week. Also, strong winds may return to portions of southeast
Wyoming mid-to-late next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 AM MST Sunday for WYZ106-110-116-117.

     Winter Storm Watch from Sunday evening through late Monday night
     for WYZ101>107-109>111.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 31, 2:13 PM MST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
213 PM MST Fri Jan 31 2020

WYZ106-110-116-117-012115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
213 PM MST Fri Jan 31 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Warnings remain in effect for strong wind gusts of 60 to
70 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High Wind Warnings continue through Sunday morning for strong wind
gusts of 60 to 70 mph.

A strong low pressure system moving through Colorado and arctic
cold front moving south across the area Sunday night and Monday
will bring sharply colder temperatures and periods of snow. The
snow may be heavy at times, along with blowing snow. A Winter
Storm Watch is in effect from Sunday evening through late Monday
night for the Central Laramie Range, Platte County, and the North
Snowy Range Foothills.

Strong winds will be possible mid-to-late next week.

.Spotter information statement...

Spotter activation will not be required.

WYZ101>105-107-109-111-012115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
Southwest Carbon County-
213 PM MST Fri Jan 31 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Winds gusting to 40 mph will create areas of blowing snow, slick
roads and low visibility at times through this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong low pressure system moving through Colorado and arctic
cold front moving south across the area Sunday night and Monday
will bring sharply colder temperatures and periods of snow. The
snow may be heavy at times, along with blowing snow. A Winter
Storm Watch is in effect from Sunday evening through late Monday
night for east central through south central Wyoming.

.Spotter information statement...

Spotter activation will not be required.

WYZ108-112>115-118-119-012115-
Goshen County-Sierra Madre Range-Upper North Platte River Basin-
Snowy Range-Laramie Valley-Central Laramie County-
East Laramie County-
213 PM MST Fri Jan 31 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Winds gusting to 40 mph will create areas of blowing snow, slick
roads and low visibility at times through this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong low pressure system moving through Colorado and arctic
cold front moving south across the area Sunday night and Monday
will bring sharply colder temperatures and periods of snow.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-012115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
213 PM MST Fri Jan 31 2020

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Gusty winds, warm temperatures and low humidities will create
near-critical fire weather conditions Sunday afternoon across
the southern Nebraska Panhandle.

A strong low pressure system moving through Colorado and arctic
cold front moving south across the area Sunday night and Monday
will bring sharply colder temperatures and periods of snow.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 1, 12:00 AM MST to 10:24 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site at County Road 402 reported a peak wind gust of 69 mph at 402AM. Numerous wind gusts reported in the low to mid 60 mph range from various sensors throughout the day.

High Wind, South Laramie Range

When
February 1, 12:00 AM MST to 5:40 PM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad site at Lynch reported peak wind gust of 65 mph at 1030 AM. Numerous sites reported wind gusts in the upper 50 mph to mid 60 mph range throughout the day.

High Wind, South Laramie Range Foothills

When
February 1, 12:00 AM MST to 6:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad site EMKAY reported peak wind gust of 80 mph at 530AM. Numerous wind gusts from mid 60 mph to upper 70 mph throughout the day.

High Wind, Central Laramie Range and Southwest Platte County

When
February 1, 12:00 AM MST to 9:30 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Highways site at Bordeaux reported a peak wind gust of 70 mph at 430 AM and 506 PM. Numerous gusts from the upper 50s to upper 60 mph range throughout the day.

High Wind, Central Laramie County

When
February 1, 3:00 AM MST to 3:30 PM MST
Where
Central Laramie County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site at Bear Creek reported a peak wind gust of 66 mph at 1050 AM. Wind gusts in the upper 50 mph to mid 60 mph range reported throughout the day.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 1, 4:30 AM MST to 4:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet site 4 miles west of Muddy Gap reported maximum wind gust 69 mph at 1250 PM. Numerous wind gusts in the low to mid 60 mph continued throughout the day.

High Wind, Laramie Valley

When
February 1, 4:30 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Union Pacific Railroad site at Rock River reported a wind gust to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867935, 867938, 867942, 867948, 867947, 867934, 867936.